High Wind, Davis / Apache Mountains Area
- When
- December 23, 12:45 AM CST
- Where
- Davis / Apache Mountains Area forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- State Official
A gust to 58 mph was recorded at McDonald Observatory.
The approach of a strong shortwave trough resulted in high winds in the Guadalupe Mountains and the higher elevations of the Davis Mountains.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
The approach of a strong shortwave trough resulted in high winds in the Guadalupe Mountains and the higher elevations of the Davis Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 22, 11:35 PM CST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1135 PM CST Mon Dec 22 2014
.DISCUSSION...
See aviation discussion below.
&&
.AVIATION...
By late evening, an area of light to moderate rain had moved through the
central Permian Basin, including the MAF terminal. Winds were generally
northeast behind a cold front that pushed through southeast New Mexico
and the Permian basin. This front will continue pushing south across
remaining terminal sites over the next few hours. Behind the front
winds will generally be 10 TO 20 knots with gusts to 25 knots,
though a few higher gusts are possible near showers. As colder air
pushes into the area, rain will become increasingly mixed with
snow and is expected to change over to snow at times across
southeast New Mexico and as far south as the central Permian
basin. VFR conditions will become MVFR as a rule due to lowering
ceilings, though IFR conditions are possible due to lowered
visibility in southeast New Mexico. Snow and rain will end by mid
to late morning across the area along with a return to VFR
conditions as drier air moves into the area.
&&
.PREV DISCUSSION... /ISSUED 930 PM CST Mon Dec 22 2014/
UPDATE...
Update to issue a Winter Weather Advisory for northern and central
Lea County, and Gaines and Dawson counties tonight/Tuesday morning.
DISCUSSION...
Winds have yet to pick up in the Guadalupe or Davis Mountains this
evening, but think they still will later tonight as h7 winds of 40
to 50kt traverse the region at the base of a shortwave trough poised
to move overhead. Of a little more concern is the potential for
snow moving southeastward across the area later tonight/Tuesday
morning. The ground is pretty warm from recent above normal
temperatures, but cold air is spilling south through eastern New
Mexico and the Texas Panhandle behind a strong cold front.
A few thunderstorms have developed over southeast New Mexico and the
Permian Basin as lift increases ahead of a shortwave trough
translating southeastward over New Mexico, and in the upper levels
in the LFQ of a 140+kt h25 jet.
Expect precipitation to continue through the night, but as the front
pushes south, and the column cools aloft, precipitation will change
to snow north of Interstate 20. The phase change will take place
over the northern half of Lea County, then into the northern Permian
Basin from 23/06Z to 23/09Z. Since surface temperatures behind the
cold front are running a couple of degrees cooler than the latest
models, and the column will cool as precipitation changes to snow,
think we will see 1 to 3 inches of snow accumulate over northern and
central Lea County, and Gaines and Dawson counties late tonight/
Tuesday morning. The warm ground may limit accumulation on roads,
but grassy and raised surfaces will likely have most of the
accumulation. Some roads could become slick in the Advisory area
since temperatures may cool to freezing or below.
Expect adjacent counties to the Advisory area to see a rain/snow mix
through late tonight, or maybe just all snow by Tuesday morning.
Think precipitation will begin to decrease in intensity and areal
coverage though, and surface temperatures above freezing/warm ground
will prevent much accumulation. Any adverse driving conditions in
the Advisory area should improve after 23/15Z as temperatures begin
to warm a little.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING until 3 AM MST Tuesday FOR THE FOLLOWING
ZONES... Guadalupe Mountains of Eddy County.
WINTER WEATHER ADVISORY until 7 AM MST Tuesday FOR THE FOLLOWING
ZONES... Central Lea County...Northern Lea County.
TX...HIGH WIND WARNING until 4 AM CST /3 AM MST/ Tuesday FOR THE
FOLLOWING ZONES... Davis/Apache Mountains Area...Guadalupe
Mountains.
WINTER WEATHER ADVISORY until 8 AM CST Tuesday FOR THE FOLLOWING
ZONES... Dawson...Gaines.
&&
99
Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland
Check us out on the internet at:
http://weather.gov/midlandHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 930 PM CST MON DEC 22 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-240330- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 930 PM CST MON DEC 22 2014 /830 PM MST MON DEC 22 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TONIGHT A HIGH WIND WARNING IS IN EFFECT TONIGHT FOR THE GUADALUPE MOUNTAINS AND THE DAVIS MOUNTAINS ABOVE 6000 FEET THROUGH 4 AM CST /3 AM MST/. WINDS IN THESE AREAS ARE EXPECTED TO RANGE FROM 35 TO 45 MPH WITH GUSTS TO 60 MPH. RAIN OVER SOUTHEAST NEW MEXICO IS EXPECTED TO INCREASE AND CHANGE TO A MIXTURE OF RAIN AND SNOW AS IT MOVES SOUTHEAST OVERNIGHT. A WINTER WEATHER ADVISORY IS IN EFFECT FOR CENTRAL AND NORTHERN LEA...GAINES AND DAWSON COUNTIES UNTIL 8 AM CST /7 A MST/. SNOW ACCUMULATIONS OF 1 TO 3 INCHES ARE POSSIBLE OVER THE ADVISORY AREA. LIGHTER ACCUMULATIONS ARE POSSIBLE AREAS ADJACENT TO THE ADVISORY AREA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... LINGERING RAIN AND SNOW IS EXPECTED TO END BY MIDDAY TUESDAY. OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW TUESDAY THROUGH SUNDAY. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND 05
1 high wind. Local standard time, as filed.
A gust to 58 mph was recorded at McDonald Observatory.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, December 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 546949.